A Penetrating Odor from a Comatose Patient: A Case of Severe Organophosphate Poisoning

1Atlanta Medical Center, Atlanta, GA
2Atlanta Medical Center, Atlanta, GA
3Atlanta Medical Center, Atlanta, GA
4Atlanta Medical Center, Atlanta, GA
5Atlanta Medical Center, Atlanta, GA

Meeting: Hospital Medicine 2008, April 3-5, San Diego, Calif.

Abstract number: 167

Case Presentation:

An 82‐year‐old woman with a history of depression presented to the ER unconscious with a report of seizurelike activity and urinary incontinence. On exam she had copious oral secretions, pinpoint pupils, tachycardia, diffuse wheezing, and minimal brain stem function. Most striking was a pungent, garliclike odor emanating from the patient. Suspicion for OP intoxication was high, immediately the patient was decontaminated and given atropine and pralidoxime with appropriate supportive care. Because of the severity of illness (patient's RBC cholinesterase < 20 IU/L, normal > 9572 IU/L), a pralidoxime drip was started with scheduled atropine. After day 5 the patient started to improve. The bronchorrhea and wheezing decreased, and the atropine was now given only as needed. Slowly, neurological function improved, and 3 weeks later all supportive treatment was discontinued. The patient had a full neurological recovery. She was discharged with continued psychiatric care for her apparent suicide attempt.

Discussion:

Organophosphates (OPs) work by inhibiting cholinesterase, leading to increased cholinergic activity. Exposure is through the skin, inhalation or ingestion. The diagnosis is purely clinical, but an RBC cholinesterase level confirms it. Treatment involves decontaminating the patient (soap‐and‐water baths, charcoal for ingestion), administrating the antidotes (atropine, pralidoxime), and preventing hospital staff exposure (rubber gloves, respiratory masks). Most patients have a good prognosis, but the severe toxicity is almost lethal. Several points should be highlighted. First, the specific ingestion may guide therapy because some OPs (such as malathion) are more lipophilic and may cause problems for a more prolonged period. There is no standard guideline for duration of treatment. Pralidoxime can be continued after 48 hours as a drip according to patient response, and atropine can be given even at escalating doses, up to 300 mg/day, until signs of atropinization are achieved (end point is reversal of muscarinic symptoms), and uncomplicated tachycardia is not a contraindication to continued use.

Conclusions:

OPs poisoning may occur from exposures to pesticides, nerve agents used in military settings or in terrorist attacks, and even in toxicity from therapeutic use. In the appropriate settings, physicians should keep OP poisoning in mind because their role is critical in early diagnosis and treatment for patient survival and also for the prevention of contamination of the health care staff.

Author Disclosure:

E. Pimentel‐Brugal, none.

To cite this abstract:

Pimentel‐Brugal E, Safiee S, Pimentel C, Ramirez M, Lim T, Lovett L. A Penetrating Odor from a Comatose Patient: A Case of Severe Organophosphate Poisoning. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 167. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/a-penetrating-odor-from-a-comatose-patient-a-case-of-severe-organophosphate-poisoning/. Accessed July 22, 2019.

« Back to Hospital Medicine 2008, April 3-5, San Diego, Calif.